Alert archive / Louisiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 72, NWS New Orleans, LA

April 24, 2003East Baton Rouge Parish, East Feliciana Parish, Saint Helena Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Apr 24, 2003, 11:59 AM CDT for East Baton Rouge Parish, East Feliciana Parish, Saint Helena Parish, Louisiana. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 24, 2003, 11:59 AM CDT (16:59 UTC)
Expired
Apr 24, 2003, 12:45 PM CDT
In force
46 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

Counties East Baton Rouge Parish, LA, East Feliciana Parish, LA, Saint Helena Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 5.0 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2003-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 479 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2003-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 233 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
479 J/kg
Mixed-layer CIN
-166 J/kg
Mixed-layer LCL
990 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
233 m²/s²
0-3 km storm-relative helicity
329 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 241659
SVRNEW
LAC033-037-091-241745-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1158 AM CDT THU APR 24 2003

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST BATON ROUGE PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITIES OF...ZACHARY...BAKER
  EAST FELICIANA PARISH IN SOUTHEAST LOUISIANA
  ST. HELENA PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF GREENSBURG

* UNTIL 1245 PM CDT

* AT 1153 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR ZACHARY...MOVING NORTHEAST AT 35  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   PRIDE AT 1215 PM CDT
   DARLINGTON AT 1240 PM CDT
   GREENSBURG AT 1245 PM CDT

THIS IS A DANGEROUS STORM WITH LARGE HAIL...STAY INDOORS AWAY FROM
WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3073 9127 3051 9115 3077 9062 3096 9073

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 4:00 AM CDT, 7 hours 59 minutes earlier.

Area forecast discussion, Apr 24, 4:00 AM CDT, 7 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
400 AM CDT THU APR 24 2003

VERY INTERESTING WEATHER SCENARIO SETTING UP FOR TODAY. SIGNIFICANT
DISCONTINUITY FOUND IN MODEL QPF FIELDS. WILL BEGIN WITH CURRENT
WEATHER AND MOVE TO WHICH MODEL IS INITIALIZING BEST AND WHICH WE
WILL GO WITH.

VERY STRONG DIRECTIONAL DIVERGENCE FOUND AT 300MB THIS MORNING WITH
PROFILER DATA. THE POINT OR BEGINNING OF THE SPLIT FLOW IS LOCATED
SOUTHEAST OF DALLAS TX NEAR PALESTINE TX. CURRENTLY THERE IS A NEW
AREA OF SH/TS DEVELOPING OVER THIS AREA. THIS LINE WILL BE THE ONE
TO WATCH THROUGH THE MORNING. THE DYNAMICS RESPONSIBLE WILL BE
MOVING OVER LOUISIANA THROUGH THE DAY. SH/TS REALLY EXPLODE LATER
THIS MORNING AND EARLY AFTERNOON INTO A SEVERE TS AND FLOODING EVENT
FOR FOLKS MAINLY NORTH OF THE AREA. ANOTHER AREA OF TS WILL CONTINUE
TO DEVELOP IN THE NW GULF AND MOVE ENE. THESE TWO AREAS OF SH/TS MAY
COUPLE LATE TODAY BRINGING SOME VERY HEAVY RAINFALL TO MANY FOLKS IN
SOUTHERN MISSISSIPPI AS WELL AS THE SE LA AREAS. THIS MAY BEGIN AS
STRONG TO SEVERE TS BEFORE TAPERING INTO A RAIN EVENT LATER TODAY.

THINGS SHOULD COME TOGETHER NICELY TODAY FOR A FEW SEVERE TS ACROSS
THE AREA. 850MB WINDS INCREASE TODAY TO 40-50 KTS BETWEEN 18 AND
00Z. HEATING AND STRONG DIR DIV FIELD AT 300MB WILL BE IN PLACE. A
MODERATE VORT WILL ALSO BE SWINGING DOWN TO MEET THE UNSATBLE AIR
MASS AT THE SAME TIME. BELIEVE THIS IS WHEN THE REAL FIRE WORKS WILL
BEGIN. LONG STORY SHORT...NOT MUCH MORE THAN GARDEN VARIETY SH/TS
THIS MORNING. MAIN ATTENTION WILL BE FOCUSED TOWARD AFTERNOON AND
EVENING ESPECIALLY FROM LAKES NORTHWARD. THESE LOOK ATTM TO BE
MAINLY HAIL AND DAMAGING WINDS BUT WITH 2000+CAPE AND STRONG SPEED
SHEAR OFF THE SFC WOULDNT BE SURPRISED TO SEE AN ISOLATED TOR WITH
THE POINT OF MOST SOUTHERN EXTENDED CELLS WHERE STORM RELATIVE WINDS
AND VORTICITY WILL BE MAXIMIZED.

WILL GO WITH A MIX OF BOTH ETA AND AVN ON QPF. BOTH ARE TRYING TO
PICK UP ON QPF REGIONS SINCE BOTH AREAS OF PRECIP SHOULD BE VALID.

***PRELIM NUMBERS***
MCB 78/65/85/54 8400
BTR 79/67/84/56 8400
MSY 79/69/84/63 7521
GPT 76/68/81/63 7622

.NEW...SMALL CRAFT ADVISORY FOR ALL COASTAL ZONES AND LAKES.
LA...NONE.
MS...NONE.

17
Hazardous weather outlook, Apr 24, 10:00 AM CDT, 1 hour 59 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-251100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1000 AM CDT THU APR 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND
EXTREME SOUTHWEST AND COASTAL MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
TONIGHT AS A STRONG UPPER LEVEL SYSTEM AFFECTS THE AREA. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS EVENING.
THE MAIN HAZARD FROM SEVERE THUNDERSTORMS WILL BE DAMAGING WINDS AND
LARGE HAIL...AN ISOLATED TORNADO IS ALSO POSSIBLE. THE MOST LIKELY
AREAS TO SEE THIS ACTIVITY WILL BE FROM LAKES MAUREPAS TO
PONTCHARTRAIN NORTHWARD OR NORTH OF INTERSTATE 10.

MARINE...
SMALL CRAFT ADVISORIES ARE IN EFFECT FOR ALL COASTAL WATERS
INCLUDING LAKES MAUREPAS AND PONTCHARTRAIN FOR WINDS 20 TO 25 KNOTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY
BE REQUIRED THIS AFTERNOON.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 12:45 PM CDTSevere Thunderstorm WarningLIXSaint Helena, Tangipahoa45 min
Apr 24, 3:25 PM CDTSevere Thunderstorm WarningLIXTangipahoa, Washington65 min
Apr 24, 3:44 PM CDTTornado WarningLIXSaint Tammany, Washington31 min
Apr 24, 3:47 PM CDTTornado WarningLIXWashington28 min
Apr 24, 4:01 PM CDTTornado WarningLIXWashington44 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.